Exacerbation of Hypothyroidism Following Tumor Necrosis Factor-.ALPHA. Infusion.

Hisatsugu Miyakoshi, Kensô OHSAWA, Hitoshi Yokoyama, Yukihiro Nagai, Yasuhiko Ieki, Kenichi Kobayashi

Internal Medicine · 1992 · 16 citations · 25 references

DOIFull text

Open access

Concepts

Abstract

A 46-year-old woman with chronic thyroiditis who had been receiving thyroid hormone treatment for 10 yr developed severe hypothyroidism (FT4 0.37 ng/dl, FT3 1.38 pg/ml, TSH 151.00 microU/ml) following tumor necrosis factor-alpha (TNF) infusion for the treatment of a complicated cutaneous T-cell lymphoma. Indirect immunofluorescence staining of thyroid follicular cells showed aberrant expression of HLA class II antigens. The mechanisms underlying the exacerbation of the hypothyroidism may be an augmentation of immunological processes in the thyroid and a direct action of TNF on the synthesis and secretion of thyroid hormone.

References

25